Florida, 2014

Tornado and Hail in Florida, March 29, 2014

March 29, 2014 · NWS MLB · 4 events in 3 counties and zones

A squall line, preceding a cold front, crossed east-central Florida during the afternoon. A bow echo along the leading edge of the squall line moved rapidly east across southern Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A squall line, preceding a cold front, crossed east-central Florida during the afternoon. A bow echo along the leading edge of the squall line moved rapidly east across southern Orange County. A swath of winds 45-60 mph accompanied the bow echo and produced tree damage along its path. A book-end vortex rapidly evolved at the northern end of the echo, and resulted in an EF-0 tornado within the corridor of straight-line winds. The squall line also produced minor wind damage in Brevard County. Large hail fell in the Sanford area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 29, 9:47 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 29, 9:47 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1047 AM EDT SAT MAR 29 2014

.UPDATE...
ISSUED TO UPDATE WWA FOR TORNADO WATCH ISSUANCE

&&

.DISCUSSION...
...FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE STORMS...
...PERSONS SHOULD CLOSELY MONITOR WEATHER CONDITIONS TODAY...

THE MORNING SOUNDING AT TBW YIELDS AN IMPRESSIVE PROFILE FOR THE
DEVELOPMENT OF ROTATING STORMS. SR RELATIVE HELICITY PROFILE AT TBW
AND THE JUST RELEASED XMR SOUNDING SHOWS SUFFICIENT EARLY VALUES
REFLECTING VERY GOOD DIRECTIONAL AND SPEED SHEAR IN THE LOWER 1-2KM
ALONG WITH PWAT EXCEEDING 1.6 INCHES AND SFC DEWPOINTS ABOVE 21C.
NEXT ROUND OF STORMS ENTERING THE WEST FL COAST WL HAVE TO BE
MONITORED CLOSELY ALONG WITH NEWLY DEVELOPING DIURNAL ACTIVITY
DEVELOPING OVER THE NEXT 4 TO 6 HOURS. WITH MOISTURE AND SOURCES OF
LIFT WELL ESTABLISHED THE INSTABILITY FACTOR WITH ONLY MARGINAL
HEATING REQUIRED SHOULD BE ENOUGH TO ALLOW FOR LOCALLY STRONG TO
SEVERE STORMS.

(MODIFIED PREV DISC)...TEMPERATURES REMAIN MILD AS CLOUD COVER AND
SLIGHTLY ELEVATED SOUTHERLY WINDS AT THE SURFACE ARE HELPING
READINGS REMAIN IN THE UPPER 60S TO LOWER 70S.

TODAY-TONIGHT...MID-LEVEL ENERGY AIDING THE CONVECTION WILL MOVE
AWAY FROM THE EAST FLORIDA COAST LATER IN THE MORNING AS CONDITIONS
GRADUALLY IMPROVE. SOUTHERLY EARLY MORNING WINDS WILL BECOME
SOUTHWEST WITH SPEEDS INCREASING TO AROUND 15 MPH WITH OCCASIONAL
HIGHER GUSTS. SOUTH-SOUTHWEST WINDS ALONG THE SPACE AND TREASURE
COAST MAY AVERAGE A LITTLE HIGHER DURING THE DAY.

AFTER MORNING CONVECTION COMES TO AN END ALL EYES WILL TURN TOWARDS
THE NORTHWEST AS AN UPPER TROUGH SWINGS OUT OF THE CENTRAL PLAINS
AND ACROSS THE OHIO AND TENNESSEE VALLEYS BY LATE IN THE DAY. THIS
UPPER TROUGH WILL MOVE TO ALONG THE EASTERN SEABOARD BY SUNRISE SUN
MORNING. A COLD FRONT WILL ADVANCE EASTWARD AND INTO THE FLORIDA
PANHANDLE BY EARLY THIS EVENING. THE BOUNDARY WILL CONTINUE A
SOUTHEAST MOVEMENT THROUGH THE EVENING AND ENTER CENTRAL FLORIDA
LATE IN THE NIGHT AND LIKELY THROUGH SOUTH-CENTRAL FLORIDA BY
SUNRISE SUN MORNING. WILL GO WITH LIKELY POPS AROUND 60 PERCENT
AREAWIDE...THOUGH WILL LIKELY SEE A LULL IN THE ACTIVITY FROM
BETWEEN THIS MORNING AND LATER THIS AFTERNOON/EVENING AS THE FRONT
APPROACHES. PRECIPITATION WILL COME TO AN END FROM NORTH TO SOUTH
LATER IN THE EVENING AND OVERNIGHT AHEAD OF THE APPROACHING FRONT.
SOUTHWEST WINDS WILL VEER TO WEST AND THEN NORTHWEST LATE BEHIND THE
BOUNDARY. WIND SPEEDS WILL INCREASE BEHIND THE FRONT BRIEFLY TO
AROUND 15 MPH WITH SOME OCCASIONAL HIGHER GUSTS LATE TONIGHT.

AHEAD OF THIS FRONT MODEL SOUNDINGS ARE SHOWING A MODERATELY
UNSTABLE ATMOSPHERE ACROSS THE CENTRAL PENINSULA. IT WILL BE
INTERESTING TO SEE HOW THE ATMOSPHERE IS ABLE TO RECOVER ONCE THE
MORNING PRECIPITATION MOVES OFF. TEMPERATURES AT 500 MB WILL
APPROACH -12 CELSIUS BY LATE IN THE DAY. PRECIPITABLE WATER VALUES
ARE FORECAST IN EXCESS OF 1.70 INCHES ACROSS THE AREA. THE STORM
PREDICTION CENTER HAS PLACED AREAS NORTH OF VERO BEACH UNDER A
SLIGHT RISK OF SEVERE STORMS FOR LATER IN THE DAY AND EVENING. THE
MAIN THREAT APPEARS TO BE STRONG STRAIGHT LINE WINDS AND LARGE HAIL
POTENTIAL...WITH A BRIEF TORNADO.

&&

.AVIATION...
MODEL SOUNDINGS SUGGEST A MODERATELY UNSTABLE ATMOSPHERE FOR LATER
TODAY. IF THIS OCCURS...MAIN THREATS WILL BE STRONG STRAIGHT LINE
WINDS AND POTENTIALLY LARGE HAIL WITH LATE AFTERNOON/EVENING STORMS.
FUTURE SHIFTS MAY ADD ADDITIONAL TEMPO GROUPS AS CONFIDENCE GROWS.
ACTIVITY WILL COME TO AN END LATE OVERNIGHT ACROSS ECFL AS THE FRONT
SWEEPS THROUGH THE AREA.

&&

.MARINE...
TODAY-TONIGHT...(MODIFIED PREVIOUS) LOCALLY GUSTY WINDS...OCCASIONAL
LIGHTNING AND BRIEF DOWNPOURS WILL BE THE MAIN THREATS DURING
AFTERNOON STORMS. AFTER A LULL IN THE ACTIVITY...SHOWERS AND STORMS
WILL BE FORECAST TO MOVE OFF OF THE COAST AHEAD OF AN APPROACHING
COLD FRONT. A FEW OF THESE STORMS ESPECIALLY NORTH OF VERO BEACH
COULD BE ON THE STRONG SIDE DEPENDING IF THE ATMOSPHERE IS ABLE TO
RECOVER FROM THIS MORNING'S SHOWERS.

SSE/S WINDS WILL VEER TO SSW LATER THIS MORNING AND AFTERNOON AHEAD
OF THE FRONT. WINDS WILL VEER LATE OVERNIGHT TO WEST AND THEN NW
TOWARDS DAYBREAK SUN MORNING. WIND SPEEDS A BIT TRICKY EARLY THIS
MORNING WITH SPEEDS SUGGESTED UP TO AROUND 20 KTS OVER THE OPEN
WATER...THOUGH NOT PRESENTLY BEING REALIZED. THE PRESSURE GRADIENT
IS FORECAST TO DECREASE THIS MORNING AND AFTERNOON...BUT WILL AGAIN
INCREASE BEHIND THE FRONT LATE TONIGHT. WILL KEEP HIGHEST WINDS
EARLY IN THE PERIOD BETWEEN 15 AND 20 KTS WELL OFFSHORE AND FROM
NEAR THE CAPE NORTHWARD.

SEAS CONTINUE TO GRADUALLY SUBSIDE THIS MORNING. WILL START OUT WITH
3-5 FT SEAS NEAR SHORE AND 5-6 FT FOR OFFSHORE WATERS/GULF STREAM.
3-5 FT SEAS EARLY THIS EVENING AREAWIDE WILL BUILD TO 5-6 FT LATE IN
THE NIGHT WITH 7 FT SEAS POSSIBLE NORTH OF THE VOLUSIA-BREVARD
COUNTY LINE BY DAYBREAK SUN MORNING. WILL HAVE CAUTIONARY STATEMENTS
FOR OFFSHORE WATERS THIS MORNING AND LET FUTURE SHIFTS EVALUATE IF
THEY ARE STILL NECESSARY FOR LATE MORNING COASTAL WATERS FORECAST
ISSUANCE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR COASTAL VOLUSIA-
     INDIAN RIVER-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-
     ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE.

AM...TORNADO WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 2 AM TO 4 PM EDT SUNDAY FOR WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60
     NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
     TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

JP/ALM/PG
Hazardous weather outlook, Mar 29, 8:29 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
929 AM EDT SAT MAR 29 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
929 AM EDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A LARGE AREA OF SHOWERS AND STORMS ASSOCIATED WITH A DEVELOPING
LOW PRESSURE SYSTEM OVER THE DEEP SOUTH IS CURRENTLY MOVING
THROUGH THE EASTERN PANHANDLE AND GULF OF MEXICO LATE THIS
MORNING. THIS ACTIVITY WILL PUSH INTO CENTRAL FLORIDA BY THE
EARLY AFTERNOON...AND CONTINUE ACROSS THE PENINSULA INTO THIS
EVENING. WARM AND MOIST SOUTHERLY FLOW AND BROKEN SUNSHINE IS
CURRENTLY DESTABILIZING THE ATMOSPHERE ACROSS EAST CENTRAL
FLORIDA...CREATING AN ENVIRONMENT FAVORABLE FOR STRONG TO SEVERE
STORMS THIS AFTERNOON.

STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING...STRAIGHT LINE WINDS IN EXCESS OF 60 MPH AND
POSSIBLY HAIL UP TO THE SIZE OF QUARTERS. A FEW STORMS MAY ALSO
ACQUIRE ROTATION...PRODUCING FUNNEL CLOUDS OR BRIEF TORNADOES AND
WATERSPOUTS.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS MOVING ACROSS THE PENINSULA AND OFFSHORE INTO THE ATLANTIC
FROM THE MAINLAND LATER THIS MORNING AND THROUGH THE AFTERNOON WILL
BE CAPABLE OF PRODUCING DEADLY CLOUD TO WATER LIGHTNING ALONG WITH
WIND GUSTS EXCEEDING 34 KNOTS. INLAND LAKES ARE NOT IMMUNE FROM
THE THREATS OF APPROACHING STORMS. MARINERS SHOULD BE READY TO
MOVE TO A PROTECTED AREA IN THE ADVANCE OF ANY APPROACHING STORMS
MOVING FROM THE WEST.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR
DANGEROUS RIP CURRENTS AT THE ATLANTIC BEACHES...ESPECIALLY THROUGH
ABOUT 4 PM. CHECK WITH THE BEACH PATROL FOR ADDITIONAL INFORMATION
ABOUT OCEAN HAZARDS. TO LESSEN YOUR CHANCE OF BEING CAUGHT IN THE
SEAWARD PULL OF A RIP CURRENT...SWIM ONLY WITHIN SIGHT OF A
LIFEGUARD...AND NEVER SWIM ALONE.

.WIND AND SEA IMPACT...
CAUTIONARY STATEMENTS FOR SMALL CRAFT ARE IN EFFECT FOR THE
OFFSHORE WATERS WHERE WINDS WILL AVERAGE BETWEEN 15 AND 20 KNOTS
WELL OFFSHORE. SEAS WILL ALSO REMAIN AROUND 5 TO 6 FEET OVER THE
GULF STREAM. WEST-NORTHWEST WINDS WILL INCREASE TO 20 T0 25 KNOTS
LATE TONIGHT BEHIND A COLD FRONT OVER THE OFFSHORE WATERS. A SMALL
CRAFT ADVISORY IS IN EFFECT STARTING TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
BOATING CONDITIONS WILL REMAIN HAZARDOUS INTO SUNDAY AND INTO
EARLY NEXT WEEK DUE TO MODERATE TO FRESH WINDS AND CHOPPY SEAS.

DRIER AIR WILL FILTER INTO EAST CENTRAL FLORIDA BEHIND A COLD
FRONT FOR SUNDAY AND MONDAY. AFTERNOON RELATIVE HUMIDITY VALUES
MAY FALL BELOW CRITICAL THRESHOLDS FOR SEVERAL HOURS AWAY FROM THE
COAST EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

MOSES

In the hours before

Special weather statement, Mar 29, 11:20 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1220 PM EDT SAT MAR 29 2014

FLZ044-045-144-291715-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
1220 PM EDT SAT MAR 29 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER LAKE COUNTY...WESTERN
ORANGE COUNTY...

* UNTIL 115 PM EDT.

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
HAIL 30 MILES SOUTHWEST OF FRUITLAND PARK...MOVING EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG
WINDS AND SMALL HAIL INCLUDE LEESBURG AIRPORT AND MID FLORIDA LAKES.

RESIDENTS IN LAKE COUNTY AND WEST ORANGE COUNTY SHOULD LISTEN FOR
POSSIBLE WARNINGS AND BE READY TO TAKE ACTION SINCE STRONG STORMS
TODAY WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE.

THE PRIMARY THREAT WILL BE STRONG WIND GUSTS TO 55 MPH AND DIME
SIZED HAIL. HOWEVER...THE OCCURRENCE OF A TORNADO CANNOT BE RULED
OUT...A WELL AS SEVERE WIND GUSTS OF 65 MPH. A TORNADO WATCH IS IN
EFFECT FOR THE THREATENED AREA THROUGH 5 PM.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO SO A CONCERN.
STRONG WINDS CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2897 8195 2896 8166 2898 8166 2898 8163
      2879 8148 2835 8147 2835 8196
TIME...MOT...LOC 1612Z 261DEG 32KT 2870 8233

DWS
Special weather statement, Mar 29, 12:51 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
151 PM EDT SAT MAR 29 2014

FLZ041-046-141-291830-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
151 PM EDT SAT MAR 29 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 50 AND 55 MPH OVER NORTHERN SEMINOLE COUNTY...SOUTHERN
VOLUSIA COUNTY...

* UNTIL 230 PM EDT.

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS TO AROUND 50 MPH NEAR
ORANGE CITY. THE STORM WAS MOVING EAST AT 30 MPH.

THIS STORM WILL APPROACH...
LAKE HELEN...DELTONA...LAKE ASHBY...AND NEW SMYRNA BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2912 8095 2907 8092 2907 8090 2901 8088
      2881 8074 2881 8078 2885 8078 2886 8081
      2881 8079 2877 8128 2882 8139 2882 8137
      2895 8135 2896 8137 2899 8135 2901 8138
TIME...MOT...LOC 1749Z 180DEG 0KT 2879 8093

15
Special weather statement, Mar 29, 1:03 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT SAT MAR 29 2014

FLZ045-053-291845-
ORANGE-OSCEOLA-
203 PM EDT SAT MAR 29 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHERN ORANGE COUNTY...
NORTHERN OSCEOLA COUNTY...

* UNTIL 245 PM EDT.

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND DIME SIZED HAIL NEAR
CELEBRATION...MOVING EAST AT 25 TO 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE KISSIMMEE AND SAINT CLOUD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 50 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

HOWEVER...A TORNADO WATCH IS IN EFFECT FOR THE THREATENED AREA.
WARNINGS MAY BE NEEDED.

LAT...LON 2841 8090 2798 8089 2796 8136 2800 8139
      2800 8142 2804 8146 2805 8147 2806 8144
      2802 8138 2806 8137 2808 8135 2809 8146
      2814 8146 2814 8149 2844 8158
TIME...MOT...LOC 1801Z 273DEG 21KT 2836 8146

DWS
Local storm report, Mar 29, 1:05 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT SAT MAR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     LIGHTNING        LADY LAKE               28.93N 81.93W
03/29/2014                   LAKE               FL   EMERGENCY MNGR

            STRUCTURE FIRE DUE TO LIGHTNING STRIKE. TIME ESTIMATED
            FROM RADAR.

0102 PM     TSTM WND DMG     FRUITLAND PARK          28.86N 81.91W
03/29/2014                   LAKE               FL   EMERGENCY MNGR

            POWER LINES DOWN ON MAGNOLIA DRIVE IN FRUITLAND PARK.
            TIME ESTIMATED FROM RADAR.

&&

PAG

The radar

The Melbourne radar (KMLB), 66 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
March 29, 1:12 PM EST to 1:23 PM EST
Where
Orange County, 5.56 mi SE of (Mco)orlando Intl Ar to 2.93 mi SW of Wewahatee
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.365, -81.266

A bow echo associated with a severe thunderstorm travelled rapidly east across southern Orange County. A NWS Storm Survey revealed an 8-mile long swath of straight-line (west-to-east) damage to trees, fences and signs. The width of the corridor of winds estimated between 45 and 60 mph varied between one-half mile and one-mile. Several homes and vehicles were damaged due to falling trees and tree branches.

Tornado, Orange

When
March 29, 1:20 PM EST to 1:23 PM EST
Where
Orange County, 2.93 mi SW of Wewahatee to 5.26 mi SW of Wewahatee
Rating
EF0
Path length
2.43 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
28.389, -81.133

A book-end vortex rapidly developed at the northern edge of a bow echo. A NWS Storm Survey confirmed an EF-0 tornado, with estimated ground-level winds of 65-75 mph. The tornado developed at the east edge of Lake Mary Jane (possibly beginning as a waterspout over the lake) and was embedded within a larger region of strong straight-line winds. The tornado impacted three blocks of homes in the Isle of Pines subdivision, then continued into a rural, unpopulated area farther east/northeast. While the homes sustained little direct structural damage from the winds, falling trees damaged several homes and vehicles along the tornado path. Winds at tree top level (50-100 feet above ground level) were estimated at 80-90 mph. Velocity data from the TMCO Orlando International Airport TDWR radar showed winds up of 100 mph at 300 feet above ground level. DI28 DOD 3 LB; DI2 DOD 1 EXP.

Hail, Seminole

When
March 29, 1:28 PM EST
Where
Seminole County, 0.69 mi N of Sunland
Measured
1 in hail
Reported by
Social Media
Coordinates
28.790, -81.280

Several public reports of hail in Sanford up to the size of quarters was reported via social media.

Thunderstorm Wind, Brevard

When
March 29, 2:15 PM EST
Where
Brevard County, 1.84 mi SW of Melbourne
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.060, -80.620

As the squall line crossed southern Brevard County, damaging winds affected portions of Melbourne and Palm Bay and produced minor wind damage. Broadcast media relayed a photo of damage to the metal roof of a mobile home in the Lakewood Village subdivision in Melbourne. Two blocks away, a small portion of a roof on a single family home was peeled back. Power lines were downed from severe thunderstorm winds on Palm Bay Road west of Interstate 95.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyThe tornado archive for Florida, 2014Warnings in Florida, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498057, 498063, 498914, 498915.